Pharmaceutical

Alabama couple sues DePuy over hip implant injuries

An Alabama couple has filed a lawsuit against DePuy Orthopaedics and parent company Johnson & Johnson, seeking damages for injuries, they allege, were caused by faulty ASR hip implants. According to Georgia’s Rome News-Tribune, a Gaylesville, Ala., couple filed the lawsuit in a federal court in Rome, Ga., after one of them began to experience severe injuries and pain.

As in many other lawsuits brought against DePuy over the faulty ASR hip implants, the couple claim that the ASR device failed after just a couple of years when it should have lasted at least 15. DePuy recalled its ASR XL Acetabular System and ASR Hip Resurfacing devices in August 2010 after clinical evidence showed that 12-13 percent of the devices failed within 5 years of implantation.

The plaintiff received his ASR implant in January 2007, but instead of improving his well being as he expected, the DePuy device destroyed his quality of life, causing him “severe physical injuries, severe emotional distress, mental anguish, economic losses and other damages,” according to the lawsuit.

This case represents only one in about 93,000 patients worldwide who received one of the defective DePuy devices before they were recalled. U.S. patients account for about 37,000 of faulty units implanted, more than any other country. The DePuy ASR recall is one of the largest medical device recalls the U.S. has ever seen. Approximately 2,600 lawsuits have been filed against DePuy over the defective ASR implants in the U.S.

DePuy designed the ASR implants using all-metal components. The intention was to create sturdier, longer-lasting hip implants could outlive traditional implants made of metal and plastic. However, just the opposite seems to have happened in many patients. The friction between the metal components releases metal particles that when processed by the body, become biologically corrosive ions, often leading to muscle, bone, and tissue decay, extreme pain, hip implant dislocation, and a spectrum of symptoms related to toxic levels of cobalt in the blood.

Source:

Rome News-Tribune